Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 171, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2000, 1:47 AM EDT for Durham County, Granville County, Wake County, North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2000, 1:47 AM EDT (05:47 UTC)
- Expired
- Aug 10, 2000, 2:45 AM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Durham County, NC, Granville County, NC, Wake County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:50 AM EDT | Thunderstorm Wind 50 E | Berea, NC | Trees down. |
| Aug 10, 2:00 AM EDT | Thunderstorm Wind 50 E | Falls, NC | Several trees and power lines down in the Falls Lake area. |
| Aug 10, 2:40 AM EDT | Thunderstorm Wind 50 E | Durham, NC | A few trees down in the Northgate area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2371 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 100549 SVRRDU NCC063-077-183-100645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 147 AM EDT THU AUG 10 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DURHAM COUNTY IN NORTH CAROLINA GRANVILLE COUNTY IN NORTH CAROLINA WAKE COUNTY IN NORTH CAROLINA * UNTIL 245 AM EDT * AT 147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING DURHAM... GRANVILLE AND NORTHWEST WAKE COUNTIES. DAMAGING WIND GUSTS ARE LIKELY WITH THE PASSAGE OF THIS LINE. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... BUTNER CREEDMOOR DURHAM OXFORD RALEIGH RDU INTERNATIONAL AIRPORT ROUGEMONT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND GUSTS IN EXCESS6 OF 55 MPH AND POSSIBLY LARGE HAIL. PEOPLE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:25 AM EDT, 22 minutes earlier.
Area forecast discussion, Aug 10, 1:25 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 125 AM EDT THU AUG 10 2000 LEADING EDGE OF THUNDERSTORMS(OUTFLOW BOUNDARY) ASSOCIATED WITH LARGE MCS FASTLY MOVING INTO CWA. THIS WILL BE THE KEY PLAYER FOR THE NEXT SEVERAL HOURS. AIR MASS IS PRIMED AND RIPE FOR CONVECTION AS TEMPERATURES STILL IN THE UPPER 70S/LOWER 80S...DEWPOINTS MID TO UPPER 70S. THIS RESULTING IN CAPES 2500+...LI'S -5/-8. ONCE THIS PAST THROUGH MAY TEND TO COOL TEMPERATURES A BIT. ALSO MAY STABLIZE SOME TOO REDUCING THE CHANCE FOR TSTMS AFTER THIS MORNING. QUICKLY LOOKING AT THE MODELS...TROUGH DEEPENING OVER EASTERN THIRD OF NATION WITH RIDGE BUILDING IN THE WEST. SEVERAL COUPLE S/W'S WILL SLIDE SOUTHEAST ACROSS THE CWA THROUGH SATURDAY. AT THE SURFACE... A COLD FRONT FROM THE OHIO VALLEY WILL DROP SOUTHEAST AND STALL OVER THE AREA DURING THE PERIOD. AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH THE PERIOD. LOOKS LIKE AIR MASS CHANGE WILL BE LATE SATURDAY INTO WHEN TROUGH MOVES OFF THE COAST AND HIGH BUILDS OVER THE AREA. GOT TO RUN...ANOTHER WATCH COMING OUT. .RAH...NONE. RA
In the hours before
Local storm report, Aug 9, 9:23 PM EDT, 4 hours 24 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM WHITAKERS NC WIND DAMAGE
08/09/00 EDGECOMBE 911 REPORTS TWO TREES DOWN
0900 PM SPRING HOPE NC 1 INCH HAIL
08/09/00 NASH QUARTER SIZE HAIL AND
SEVERAL TREES DOWN AROUND
SPRING HOPE
NThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:23 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 52 min |
| Aug 9, 9:36 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 39 min |
| Aug 10, 12:50 AM EDT | Severe Thunderstorm Warning | RAH | Person | 40 min |
| Aug 10, 1:00 AM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 45 min |
| Aug 10, 1:00 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 45 min |
| Aug 10, 1:37 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Randolph | 38 min |
| Aug 10, 3:09 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.